A 28-year-old male asked:
can protonix (pantoprazole) cause magnesium deficiencies or nerve problems?
2 doctor answers
Dr. John Chiu answered
56 years experience Allergy and Immunology
Yes: This drug is often associated with magnesium deficiency if taken for a long time. Magnesium supplement is recommended. Vit B12 may be low as well and may lead to damages to the nerves. Watch for iron deficiency due to the suppression of acid. Supplements should be considered.
Answered on Apr 4, 2018
Dr. Stephen Southard answered
14 years experience Internal Medicine
Yes it can lead to: Both but still rather uncommon. Hypomagnesemia is a known adverse effect of Protonix (pantoprazole). Additionally, PPIs(proton pump inhibitors like Protonix (pantoprazole)) can lead to impaired B12 absorption and subsequent deficiency, which can lead to a peripheral neuropathy. The B12 issues tend to arise with prolonged use(years), in women and those younger in age(
Answered on Aug 15, 2019
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!